Made it to 3mg rather easily-PMR

I'm over a year with PMR diagnosed March last year. Started on pred in April at 15. Had to go to 30 to work and slowly got back to 15 after 3 months. Decreased 1 mg a month starting with 1/2 for a week. I actually found as I got to seven and below I started feeling great mood and fatigue wise. Sure I have shoulder pain in the morning but can tolerate. Dr says 1 mg a month now. I'm hesitant as I read so many stories of the effects on the lower doses. Don't want to relapse and on weight loss program to get the 30 down. Want my adrenals back! Advice or suggestions appreciated. Thanks

26 Replies

oldestnewest
  • Hi Debra,

    Glad to gear you're doing so well!

    When you say you have shoulder pain in the morning, just be a little cautious - it could just be normal stiffness after a night's sleep,and if so should go off almost immediately, if it hangs around into the day it could be PMR.

    Why don't you suggest to doctor that you decrease in 0.5mg steps. I would - and have done 0.5mg a month, since I got down to 6mg. You could try a slow reduction plan if you're doing an 'overnight' drop at the moment, that usually makes life easier as well. There are several about, or devise your own. If doctor is adamant about a1mg per month, you could still do it in two drops of 0.5mg, at fortnightly intervals.

    Good luck, whatever you decide.

  • Thank you for your advice. The shoulders subside pretty quick after I get meds in and move around. I'm always aware of not wanting to relapse. I agree on half dose. I never thought I'd do so well at 3. It's weird that my tapering has made me feel so good. No fatigue. Really appreciating that. Back to exercise which I couldn't do for almost a year with the fatigue. My mood has lifted so much. Not going to do anything to mess this part up!

  • Good! Quite agree about not messing up, feel exactly like that myself.

  • I agree with Dorset Lady, as you have done so well, I would go for half a mg a month max. rather than 1mg. Doctors tend to be over enthusiastic on reductions!

  • My advice: don't worry! I took my very last Pred tablet on Friday and I've been congratulating myself ever since. You have a very correct and useful attitude about pain, it seems from your remarks about the shoulder pain. That kind of thinking is going to get you where you want to go with little trouble. I wish more people would stop worrying and try to tolerate minor pain--

    As to your adrenals--yep, they're getting ready to strike up the band!

    Barbara Y.

  • Hi Barbara,

    We do have to expect to suffer from the normal aches and pains of life once on low or zero Pred, but it's very difficult for some people to differentiate between those and the more concerning pains of PMR raising its ugly head again.

    If you've been on high doses, or long periods of Pred it's all to easy to forget what life was like prior to that, and of course all our bodies have got older during that time and the normal aging process have been cushioned by the Pred.

    But I do think the fear of PMR or GCA returning can be very real for lots of people, not everybody may be as positive as you (or me).

  • And however positive you may be about it returning or not - if it wants to, it will! As several people on the forums would attest.

  • Not sure if this should be addressed to me! But none taken!

    Like you, I know how difficult the process can be. I think sometimes those that have an easier journey than others, don't always realise the mental side effects that a long and/or traumatic illness can cause.

  • I directed it at you - as a comment on your comment...

  • I thought you thought I was being unsympathetic to those in a similar situation to you - I wasn't!

    Yes I am positive, but not unrealistic!

  • Right on DorsetLady!

  • You unsympathetic? I thought you knew me well enough to know I wouldn't accuse you of that!

  • Best watch out, I've just spent the day with my sister, so we've honed all our bad habits!

  • Do you have bad habits?

  • Phew..........how long have you got!

  • One to discuss over a bottle of wine then?

  • And some....😉

  • Oh boy the mental effects, whew. Been a battle. Support groups like this really help

  • And some have bad days where it is not just aches and pains of age. Self inflicted by doing too much but oh boy I have hurt and ached today!

  • Hey there. All well said. Once I wasn't so fatigued I decided it was time to get the weight off from pred. I was at my best fitness right before it hit. Then everything went downhill. My diagnosis was followed by my 7 yr old grandson having Burkitts Lymphoma. It was horrific. Then my best friend of 30 years had her ovarian cancer come back and three surgeries later she is starting back on chemo at stage 3. We know how that cancer goes. I love her so much. Then for 9 months during all of this we enlarged our master bath to my now spa bathroom. I designed it and it's awesome. Then near Christmas our dog died. 13 1/2 years. Shepherd wolf mix. Sweetest boy ever.

    I did everything I could do to take care of myself to keep as much stress down. That was a challenge.

    This year is very different. I have a 10 month granddaughter living near me and I take care of her three days a week. She was the positive that came last year! It's really helped me to feel happy and have purpose. I'm 63 and realize what these disease had done. Maybe it is to teach me to take life slower. At this point enjoying my marriage and home and family is priority. I do take me time a lot. No one understands my disease but us here who have it. And now I forget at times. Or I'm not living everyday dealing with it. I can't wait for the pred to be gone and function on my own. As you say we never know about its return. I'm determined to not allow it back!

    It's so nice to converse with others who understand. So many people have one thing or another and several at once. It's amazing when you open your mouth what you learn about others. Life is challenging and we must get the best out of what we have left😉

  • Interested to see this and glad to see there are others who share my journey. I have had pretty much textbook PMR, sarted in November 14, diagnosed March 2015 3 days at 15mg and then tapered down from 10mg till early April when I got down to 1mg. Pred worked completely for me and I was able to lead my normal, very hectic and energetic life, running my own business and walking the dog for miles, pilates, social life etc. etc. At 1mg I have a bit of elbow and neck stiffness first thing, but that wears off and I'm fine. I have a GP appt tomorrow. He's been good, though I haven't been much anyway.

    I reckon I could now come off Pred but wonder if I should wait till I'm completely pain free so as not to trigger a flare. I've been so lucky I don't want to jinx it. What do you think?

  • Hi Lyn,

    Would agree with Celtic, although you seem to be one of the lucky people in which PMR has behaved implecably my advice would be to reduce to 0.5mg firstly before trying for zero.

    Your elbow and neck stillness could well be just from your sleep, and I hope it is, but as you say why jinx it now. No point in doing that for the sake of an extra month or so.

    Please let us know how things go - we like the success stories!

  • Hi - congratulations Lyn! Don't punish yourself for having a straightforward experience of PMR. It happened for my mum like that, so I know it happens. If you feel like giving it a go, try the dead slow method of just going one day without the pred, then two days the next week...... Then in seven weeks you might be off it. And if you do have to go back to 7 days a week, you won't have done yourself any harm.

  • Thanks @KateGilbert. That's a great idea. Will suggest it to GP this afternoon. I'm not punishing myself. I just look at other people's posts here and realise how lucky I am!

  • Lyn,

    "I reckon I could now come off Pred but wonder if I should wait till I'm completely pain-free so as not to trigger a flare."

    As you've been lucky enough to reach 1mg in textbook fashion and in little over a year, I wouldn't rock the boat and rush off that tiny dose yet, much as some people might tell you 1mg does nothing! It can make a difference, and does!

    You mention early morning elbow and neck stiffness, and it's interesting that this resolves as the day goes on - possibly as a result of having taken that 1mg pill?

    As you have been on 1mg for some 6 weeks now, then you could either remain on that dose for another couple of weeks to see if the early morning symptoms resolve, or slowly try tapering gradually to half a mg over a few weeks before stopping. If you are someone who had raised markers of inflammation at diagnosis, then these could be repeated, but always bearing in mind that the results could lag behind the symptoms.

    I hope things continue to go smoothly - good luck!

  • Thank you. I'm erring on the side of caution. Will let you know how it goes. Xx

You may also like...